Posted By HFHS M.D.-JJ on September 10, 1998 at 14:51:05:
In Reply to: Chronic Urinary Tract Infections posted by Patty on August 30, 1998 at 17:23:14:
In 1984 I developed a neurogenic bladder after spinal surgery on the L5-S1 disk. First, chemonuclease was injected into the disk. Then when I was unable to void, lost muscle mass in my calves, and lost sensation in the saddle area for 10 days a hemi-laminectomy was performed. I straight cath every 4-6 hours. My main concern right now is continuous UTI. I have to take 500 mg of Cipro twice a day. If I don't, I get mild-moderate headaches and feel very, very tired. It now is becoming very hard to treat my vaginal yeast infections. I just took 200 mg Diflucan on 3 consecutive days and I still have my yeast infection. And I am very tired and have headaches. I have never been able to get yeast cultured in my urine. And E-Coli won't culture unless I re-use a catheter without washing it first. I am concerned about my ability to fight infection. Is it decreased as a result of the antibiotic I am taking or my chronic bladder infections? Is there anything I can do? What can I expect in the future? Thanks.
As you are well aware, clean intermittent catheterization (straight catheterization) is necessary in individuals with a neurogenic bladder and considered a clean procedure, and not a sterile procedure. Therefore, it is conceivable that organisms will be introduced into the bladder and will become colonized in the bladder. However, the presence of bacteria and/or white blood cells (which may also be seen in the urine of an individual on intermittent catheterization) detected on a urinalysis dipstick test in the clinic does not constitute a urinary tract infection. We usually do not even send the urine for a urine culture unless the patient is symptomatic with fevers, suprapubic pain (over the bladder), malodorous or cloudy urine, or pain on catheterization. Head aches and fatigue are usually not considered symptoms of a urinary tract infection, and may denote another problem that may be going on.
In your specific case, you dont mention anything about any other symptoms, and in fact indicate that your urine cultures are negative unless you reuse a catheter that has not been washed. To me this indicates that you may not be having a urinary tract infection at all. While Ciprofloxacin is an excellent antibiotic for urinary tract infections, the recommended course for UTIs does not exceed 3 days. Prolonged use can make you more susceptible to developing urinary tract infections in the future that are very resistant to the common antibiotics, and most likely is the cause for your current vaginal yeast infections.
Usually the best thing to do in such a situation is to see your urologist, or any other urologist who treats patients with a neurogenic bladder to sort things out. Radiologic and cystoscopic studies are probably indicated.They may want to stop all the antibiotics, treat whatever yeast infection you have, and wait for specific symptoms as mentioned above. They may treat you only when you have a urinary tract infection, and then put you on prophylactic antibiotics, etc. You may want to work up this headache and fatigue which may or may not be caused by a UTI. Hope this information is helpful and wish you the best.
This information is provided for general medical education purposes only. Please consult your physician for diagnostic and treatment options pertaining to your specific medical condition. More individualized care is available at the Henry Ford Hospital and its satellites (1 800 653 6568).
*Keyword: neurogenic bladder, UTI
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.